Thrombotic microangiopathy in a patient with eosinophilic granulomatosis with polyangiitis: case-based review
- 60 Downloads
The correct diagnosis, classification and therapeutic management of thrombotic microangiopathies (TMA) continue to be a challenge for the clinician. We report a rare case of eosinophilic granulomatosis with polyangiitis (EGPA) as a trigger for complement-mediated TMA in a 57-year-old man who was successfully treated with corticoids, cyclophosphamide and therapeutic plasma exchange. Additionally, we review few other cases reported in the literature and the pathophysiological pathway of association between TMA and EGPA. We found that the mutual relationships between the inflammation triggered by vasculitis, the exacerbated complement activation, together with hypereosinophilia and endothelial damage seem to be the key in explaining the connection between both entities. We suggest that an understanding of the multi-causal nature of TMAs is crucial for the correct diagnosis and treatment of these patients.
KeywordsThrombotic microangiopathy Eosinophilic granulomatosis with polyangiitis Complement-mediated diseases Atypical haemolytic uremic syndrome ANCA-associated vasculitis
All the authors have contributed to patient management and clinical procedures, have drafted and revised the manuscript and have approved the final version.
Compliance with ethical standards
Conflict of interest
JB, NNN and JMS declare that they have no conflict of interest.
Informed consent was obtained from the patient to publish this case report.
- 5.Åkesson A, Zetterberg E, Klintman J (2017) At the cross section of thrombotic microangiopathy and atypical hemolytic uremic syndrome: a narrative review of differential diagnostics and a problematization of nomenclature. Ther Apher Dial 21:304–319. https://doi.org/10.1111/1744-9987.12535 CrossRefGoogle Scholar
- 8.Fukui S, Iwamoto N, Tsuji S et al (2015) Eosinophilic granulomatosis with polyangiitis with thrombotic microangiopathy: is simultaneous systemic lupus erythematosus associated with clinical manifestations?: A case report and review of the literature. Medicine (Baltimore) 94:e1943. https://doi.org/10.1097/MD.0000000000001943 CrossRefGoogle Scholar